Alert archive / Wyoming / High Wind Watches in 2016

High Wind Watch 14, NWS Cheyenne, WY

April 22, 20164 counties in Wyoming

NWS Cheyenne, WY issued this high wind watch at Apr 22, 2016, 8:13 PM MDT for 4 counties in Wyoming. It took effect at Apr 23, 2016, 6:00 PM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
Apr 22, 2016, 8:13 PM MDT (02:13 UTC)
In effect from
Apr 23, 2016, 6:00 PM MDT
Expired
Apr 23, 2016, 1:52 PM MDT
In force
Issued by
NWS Cheyenne, WY

Counties Albany County, WY, Carbon County, WY, Laramie County, WY, Platte County, WY

The radar

The Cheyenne radar (KCYS), 88 km from the middle of the area, began a volume at 02:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 2.2 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2016-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2016-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3559 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

774 
WWUS75 KCYS 230213
NPWCYS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHEYENNE WY
813 PM MDT FRI APR 22 2016

...STRONG WINDS RETURNING TO WIND PRONE AREAS OF SOUTHEAST WYOMING
SATURDAY THROUGH SUNDAY...

.STRONG WINDS RETURN TO THE AREA SATURDAY EVENING AS A LOW
PRESSURE AREA MOVES INTO SOUTHWEST WYOMING. WINDS WILL BEGIN
PICKING UP SATURDAY AFTERNOON AND PERSIST THROUGH SUNDAY.

WYZ106-110-116-117-231200-
/O.NEW.KCYS.HW.A.0014.160424T0000Z-160425T0000Z/
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTH LARAMIE RANGE-
SOUTH LARAMIE RANGE FOOTHILLS-
INCLUDING THE CITIES OF...BORDEAUX...ARLINGTON...ELK MOUNTAIN...
BUFORD...PUMPKIN VINE...VEDAUWOO...WHITAKER...FEDERAL...
HORSE CREEK
813 PM MDT FRI APR 22 2016

...HIGH WIND WATCH IN EFFECT FROM SATURDAY EVENING THROUGH SUNDAY
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A HIGH WIND
WATCH...WHICH IS IN EFFECT FROM SATURDAY EVENING THROUGH SUNDAY
AFTERNOON. 

* TIMING...6 PM SATURDAY THROUGH 6 PM SUNDAY

* WINDS...SOUTHWEST TO WEST WINDS OF 35 TO 45 MPH SUSTAINED WITH
  GUSTS TO 65 MPH POSSIBLE.

* IMPACTS...MAINLY TO TRANSPORTATION. LIGHT WEIGHT AND HIGH
  PROFILE VEHICLES MAY EXPERIENCE AN INCREASED RISK OF BLOW OVERS
  OR BLOW OFFS OVER THE INTERSTATE 80 SUMMIT THROUGH ARLINGTON AS
  WELL AS INTERSTATE 25 NEAR BORDEAUX SATURDAY EVENING THROUGH
  SUNDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$
2 follow-up statements
528 
WWUS75 KCYS 230912
NPWCYS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHEYENNE WY
312 AM MDT SAT APR 23 2016

...STRONG WINDS RETURNING TO WIND PRONE AREAS OF SOUTHEAST
WYOMING TONIGHT THROUGH SUNDAY...

.STRONG WINDS RETURN TO THE AREA THIS EVENING AS A LOW PRESSURE
AREA MOVES INTO SOUTHWEST WYOMING. WINDS WILL BEGIN PICKING UP
THIS AFTERNOON AND PERSIST THROUGH SUNDAY.

WYZ106-110-116-117-240000-
/O.CON.KCYS.HW.A.0014.160424T0000Z-160425T0000Z/
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTH LARAMIE RANGE-
SOUTH LARAMIE RANGE FOOTHILLS-
INCLUDING THE CITIES OF...BORDEAUX...ARLINGTON...ELK MOUNTAIN...
BUFORD...PUMPKIN VINE...VEDAUWOO...WHITAKER...FEDERAL...
HORSE CREEK
312 AM MDT SAT APR 23 2016

...HIGH WIND WATCH REMAINS IN EFFECT FROM THIS EVENING THROUGH
SUNDAY AFTERNOON...

* TIMING...6 PM TODAY THROUGH 6 PM SUNDAY

* WINDS...SOUTHWEST TO WEST WINDS OF 35 TO 45 MPH SUSTAINED WITH 
  GUSTS TO 65 MPH POSSIBLE. 

* IMPACTS...MAINLY TO TRANSPORTATION. LIGHT WEIGHT AND HIGH
  PROFILE VEHICLES MAY EXPERIENCE AN INCREASED RISK OF BLOW OVERS
  OR BLOW OFFS OVER THE INTERSTATE 80 SUMMIT THROUGH ARLINGTON AS
  WELL AS INTERSTATE 25 NEAR BORDEAUX THIS EVENING THROUGH
  SUNDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$

RUBIN
012 
WWUS75 KCYS 231952
NPWCYS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHEYENNE WY
152 PM MDT SAT APR 23 2016

...HIGH WIND WARNING FOR PORTIONS OF SOUTHEAST WYOMING LATE
TONIGHT THROUGH SUNDAY...

.STRONG WEST TO SOUTHWEST WINDS WILL RETURN TO THE WIND PRONE
AREAS OF SOUTHEAST WYOMING BY LATE TONIGHT AS THE PRESSURE
GRADIENT STRENGTHENS ACROSS THE AREA. HIGH WINDS WILL SPREAD INTO
THE LARAMIE VALLEY AND CENTRAL LARAMIE COUNTY AFTER SUNRISE ON
SUNDAY. VERY WINDY CONDITIONS WILL PERSIST THROUGH SUNDAY
AFTERNOON.

WYZ106-110-116-117-240400-
/O.UPG.KCYS.HW.A.0014.160424T0000Z-160425T0000Z/
/O.NEW.KCYS.HW.W.0017.160424T0600Z-160425T0000Z/
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTH LARAMIE RANGE-
SOUTH LARAMIE RANGE FOOTHILLS-
INCLUDING THE CITIES OF...BORDEAUX...ARLINGTON...ELK MOUNTAIN...
BUFORD...PUMPKIN VINE...VEDAUWOO...WHITAKER...FEDERAL...
HORSE CREEK
152 PM MDT SAT APR 23 2016

...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM MDT
SUNDAY...

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM MDT
SUNDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. 

* TIMING...MIDNIGHT TONIGHT THROUGH 6 PM SUNDAY

* WINDS...SOUTHWEST TO WEST WINDS OF 35 TO 45 MPH WITH GUSTS TO 65
  MPH.

* IMPACTS...MAINLY TO TRANSPORTATION. LIGHT WEIGHT AND HIGH
  PROFILE VEHICLES WILL EXPERIENCE AN INCREASED RISK OF BLOW OVERS
  OR BLOW OFFS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

WYZ115-118-240400-
/O.NEW.KCYS.HW.W.0017.160424T1200Z-160425T0000Z/
LARAMIE VALLEY-CENTRAL LARAMIE COUNTY-
INCLUDING THE CITIES OF...BOSLER...LARAMIE...CHEYENNE
152 PM MDT SAT APR 23 2016

...HIGH WIND WARNING IN EFFECT FROM 6 AM TO 6 PM MDT SUNDAY...

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM 6 AM TO 6 PM MDT SUNDAY. 

* TIMING...6 AM TO 6 PM SUNDAY.

* WINDS...WEST 30 TO 40 MPH WITH GUSTS TO 60 MPH.

* IMPACTS...MAINLY TO TRANSPORTATION. LIGHT WEIGHT AND HIGH
  PROFILE VEHICLES WILL EXPERIENCE AN INCREASED RISK OF BLOW OVERS
  OR BLOW OFFS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this high wind watch went out at Apr 22, 5:56 PM MDT, 2 hours 17 minutes earlier.

Area forecast discussion, Apr 22, 5:56 PM MDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
556 PM MDT FRI APR 22 2016

.SHORT TERM...(THIS EVENING THROUGH SUNDAY NIGHT)
ISSUED AT 203 PM MDT FRI APR 22 2016

HIGH AMPLITUDE UPPER-LEVEL RIDGING HAS CONTRIBUTED TO AMPLE SUNSHINE
AND VERY WARM/DRY CONDITIONS ACROSS THE AREA TODAY. NO MAJOR WEATHER
CONCERNS THROUGH TONIGHT WITH LIMITED MOISTURE AND STRONG SUBSIDENCE
OVER THE CWA. AFTERNOON WATER VAPOR SATELLITE IMAGERY SHOWS A STRONG
UPPER LOW SPINNING OFF COAST OF NORTHERN CA/OR. SOUTHWEST FLOW ALOFT
IN ADVANCE OF THIS FEATURE WILL YIELD INCREASING 700-300 MB MOISTURE
ON SATURDAY. THIS COMBINED WITH DIFLUENT FLOW ALOFT AND A 70-80 KNOT
JETLET OVER NORTHERN CO SHOULD ALLOW SHOWERS TO DEVELOP FROM WEST TO
EAST THROUGH THE DAY. BUFKIT SOUNDINGS CONTINUE TO SHOW BETWEEN 250-
500 J/KG CAPE...SO MAINTAINED MENTION OF THUNDER AFTER 18Z. GOING TO
NEED TO WATCH THE LOWER ELEVATIONS OF CARBON COUNTY WITH MAV AND MET
GUIDANCE BOTH SHOWING 30 KT SUSTAINED WINDS AND 50+ KNOT FLOW AT THE
TOP OF THE MIXED LAYER. FULLY EXPECT CLOUD COVER TO LIMIT MIXING BUT
ANY CONVECTION COULD DEFINITELY YIELD DOWNWARD MOMENTUM TRANSFER. AM
NOT CONFIDENT ENOUGH ATTM TO ISSUE A HIGH WIND WATCH.

THE AFOREMENTIONED WAVE WILL MOVE QUICKLY EASTWARD ON SATURDAY W/THE
COLD FROPA OCCURRING SATURDAY NIGHT. A HIGH WIND EVENT STILL APPEARS
LIKELY FOR THE WIND CORRIDORS AFTER 00Z WITH AN H85 CAG-CPR GRADIENT
BETWEEN 65 AND 75 METERS AND 700 MILLIBAR FLOW OF 50-60 KNOTS. MODEL
TRENDS HAVE BEEN FOR LOWER WIND SPEEDS ALOFT...SO FOR THAT REASON WE
DECIDED NOT TO ISSUE A HIGH WIND WATCH ATTM. OUR LOCAL PROBABILISTIC
MODEL FOR BRX BASED ON GFS OUTPUT SHOWED A 90 PERCENT PROBABILITY OF
EXCEEDANCE ON EARLIER RUNS...BUT HAS SINCE FALLEN TO 30 PERCENT AT A
FORECAST HOUR OF 12Z SUNDAY. MODELS ARE IN GOOD AGREEMENT WITH STEEP
LOW-LEVEL LAPSE RATES THROUGH SUNDAY AFTERNOON...WITH WIDESPREAD 40+
KT FLOW ALOFT. SUNDAY WILL BE A VERY WINDY DAY OVER ALL OF SOUTHEAST
WYO AND THE WESTERN NEB PANHANDLE WITH SCATTERED TO NUMEROUS SHOWERS
WITH INSTABILITY BENEATH THE UPPER LOW. SIGNIFICANT PRECIPITATION IS
UNLIKELY THROUGH SUNDAY AFTERNOON. H7 TEMPS SHOULD BE COLD ENOUGH TO
SUPPORT MOUNTAIN SNOW...SO COULD SEE SEVERAL INCHES IN THE SNOWY AND
SIERRA MADRES APPROACHING ADVISORY CRITERIA THIS WEEKEND.

.LONG TERM...(MONDAY THROUGH THURSDAY)
ISSUED AT 203 PM MDT FRI APR 22 2016

THE MODELS ARE IN AGREEMENT AT SHOWING A RATHER ACTIVE EXTENDED
PERIOD. MONDAY WILL LIKELY BE THE WARMEST DAY...BUT EVEN THEN
TEMPS WILL ONLY BE IN THE 50S TO LOW 60S ACROSS THE REGION. LLVL
SOUTHEASTERLY WINDS WILL TRANSPORT MOISTURE WESTWARD ACROSS THE
PLAINS ON MONDAY. THE MODELS SHOW A CLOSED UPPER LOW OVER UTAH ON
MONDAY NIGHT WITH LARGE SCALE ASCENT AND UPPER LEVEL DIVERGENCE
INCREASING OVER THE CWA. HAVE WIDESPREAD POPS IN THE 50-70
PERCENT RANGE ON MONDAY NIGHT INTO TUESDAY...HIGHEST TO THE EAST
OF THE LARAMIE RANGE. AT THIS TIME IT LOOKS LIKE MUCH OF THE
PRECIP WILL FALL AS RAIN OVER LOWER ELEVATIONS...HOWEVER WILL HAVE
TO WATCH THE UPPER LOW TRACK (AND ASSOCIATED LLVL COLD AIR
ADVECTION) AS IT EJECTS EASTWARD ON TUES NIGHT. PRECIP CHANCES
WILL BE ON THE DECREASE THE LAST HALF OF WED WITH COOL TEMPS
PERSISTING THROUGH THURS.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING)
ISSUED AT 554 PM MDT FRI APR 22 2016

VFR CONDITIONS WITH SOUTHWEST WINDS INCREASING SATURDAY ACROSS
SOUTHEAST WYOMING AIRPORTS. STRONG WINDS PERSISTING INTO SUNDAY.

&&

.FIRE WEATHER...
ISSUED AT 203 PM MDT FRI APR 22 2016

ELEVATED FIRE WEATHER CONDITIONS ARE POSSIBLE FROM LATE THIS AFTN
THROUGH SATURDAY WITH HUMIDITY VALUES BELOW 20 PERCENT. WINDS ARE
EXPECTED TO BE UNDER CRITICAL THRESHOLDS THROUGH THIS EVENING BUT
WILL INCREASE BY MIDDAY SATURDAY WITH GUSTS BETWEEN 35 AND 45 MPH
ACROSS CARBON COUNTY. WIND GUSTS BETWEEN 25 AND 35 MPH ARE LIKELY
ELSEWHERE. COOLER AND UNSETTLED WEATHER WILL ARRIVE ON SUNDAY AND
CONTINUE INTO NEXT WEEK.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.
&&

SHORT TERM...CLH
LONG TERM...ZF
AVIATION...GCC
FIRE WEATHER...CLH
Hazardous weather outlook, Apr 22, 3:27 AM MDT, 16 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
327 AM MDT FRI APR 22 2016

NEZ002-003-019>021-054-055-095-096-WYZ101>119-230930-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-NORTH LARAMIE RANGE-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
327 AM MDT FRI APR 22 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEBRASKA
PANHANDLE...EAST CENTRAL WYOMING...SOUTH CENTRAL WYOMING AND
SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WIDELY SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL BE
POSSIBLE SATURDAY...WITH MORE ISOLATED COVERAGE MONDAY THROUGH
THURSDAY. NO SEVERE WEATHER IS EXPECTED.

STRONG WEST WINDS WILL DEVELOP SATURDAY EVENING AND CONTINUE
THROUGH SUNDAY FOLLOWING THE PASSAGE OF A COLD FRONT. GUSTS
OF 50 TO 60 MPH WILL BE POSSIBLE FOR THE WIND CORRIDORS OF
SOUTHEAST WYOMING.

A UPPER LEVEL LOW PRESSURE SYSTEM MOVING ACROSS SOUTHERN WYOMING
AND NORTHERN COLORADO EARLY NEXT WEEK WILL BRING PERIODS OF
ACCUMULATING SNOW TO THE HIGHER ELEVATIONS OF SOUTHEAST WYOMING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 1:52 PM MDTHigh Wind WarningCYSAlbany, Carbon, Laramie, Platte26 hr

Nearby

High Wind Watches in Wyoming, 2016Every high wind watch in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.